Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2004, 2:01 PM PDT for Riverside County, San Bernardino County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 2:01 PM PDT (21:01 UTC)
- Expired
- Aug 12, 2004, 3:00 PM PDT
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
The radar
The Santa Ana Mts radar (KSOX), 139 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 122101 SVRPSR CAC065-071-122200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 158 PM PDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 300 PM PDT * AT 153 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL SAN BERNARDINO COUNTY IN THE FAR NORTH PORTION OF JOSHUA TREE NATIONAL PARK. LITLE MOVEMENT WAS NOTED. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3399 11630 3400 11597 3415 11589 3416 11630 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:30 AM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 12, 10:30 AM PDT, 3 hours 31 minutes before
AZZ020>028-CAZ030>033-122245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1030 AM MST THU AUG 12 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT OVER EASTERN ARIZONA AND LOW PRESSURE OFF THE SOUTHERN CALIFORNIA COAST ARE RESULTING IN A MOIST FLOW OF AIR FROM THE SOUTH. THIS MEANS AN OVERALL INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS THE REST OF THE WEEK. A DRIER FLOW OF AIR FROM THE WEST WILL RETURN WITH A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED THROUGH THE END OF THE WEEK...WITH SOME RECOVERY IN TEMPERATURES AND LOWER HUMIDITY EARLY NEXT WEEK. && .DISCUSSION... UNUSUAL PATTERN CONTINUES. LATE MORNING TEMPERATURES WERE GENERALLY 3 OR 4 DEGREES LOWER THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. MEANWHILE DEW POINT TEMPERATURES WERE 5 OR 6 DEGREES LOWER GENERALLY 5 TO 8 DEGREES LOWER. THIS WAS DESPITE CLOUDS AND ISOLATED SHOWERS MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA THIS MORNING. THE FORECASTS WERE UPDATED FOR THIS EARLIER THIS MORNING. AN INCREASINGLY MOIST AND UNSTABLE AIRMASS IN A FLOW ALOFT FROM THE SOUTH IS EXPECTED TODAY THROUGH AT LEAST FRIDAY. THUS...EXPECT AN UPSWING IN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE EXPECTED IN THE ARIZONA PORTION OF OUR AREA WITH STRONG GUSTY DAMAGING WINDS POSSIBLE MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. AND...LOCALLY HEAVY RAIN IS EXPECTED TO BECOME MORE OF AN ISSUE...PARTICULARLY IN SOUTH-CENTRAL HIGHER TERRAIN...AND ESPECIALLY BEGINNING FRIDAY AFTERNOON AND EVENING. CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ELLIS
Hazardous weather outlook, Aug 12, 12:14 PM PDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1214 PM MST THU AUG 12 2004 AZZ022-023-027-028-130700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY. .DAY ONE...TODAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-130700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/ TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING AT LEAST THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021-026-130700- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY. .DAY ONE...TODAY THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS POSSIBLE. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-130700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...BUT LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN WITH FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:14 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 38 days |
| Aug 12, 3:54 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 51 min |
| Aug 12, 4:52 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 53 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.